While barbiturate abuse has fallen since the 60s and 70s it is still a danger to the population. Barbiturates also known as downers have street names like yellow jackets, purple hearts, and blue heavens. They were originally prescribed to use for anxiety, insomnia, or seizure disorders.
Barbiturate abuse is very dangerous, especially for recreational drugs. People use them recreationally because they lower anxiety, inhibitions, and to treat undesirable side effects of other illicit drugs.
Know the signs and symptoms of barbiturate abuse
How can you tell if someone is using barbiturates? Knowing the signs and symptoms of abuse can help you know if a loved one is using. The signs and symptoms of barbiturate abuse include:
- Lower inhibitions
- Acting intoxicated
- Slurred speech
- Wont wake up possible coma
- Possible to stop breathing
The effects of barbiturates are similar to alcohol and alcohol poisoning. If your loved one won’t wake up and you believe it is from barbiturates call 911 immediately. Barbiturates can be deadly when used with alcohol. If there are pill bottles or extra pills laying there give them to the EMTs or if you are driving your loved one take them to the hospital with you.
One of the issues with barbiturates is the dosing. If you are slightly higher than you should be when taking them it can cause death. Since the 70s, benzodiazepines are prescribed by doctors except for very specific cases.
Signs of withdrawal from barbiturates
Someone abusing barbiturates that suddenly stop will have withdrawals. The symptoms of withdrawals include:
- Tremors or shakes
- Sleep disturbance unable to sleep
These symptoms could become worse and result in life-threatening symptoms that include the following:
- Run a fever or high temperature
Women who are expecting that take barbiturates can cause their child to be born addicted. The baby could experience withdrawal. It can also lead to birth defects such as severe bleeding during the first 24 hours after birth due to vitamin K deficiency. Other birth defects include:
- Irregular heart rhythm
- Spinal cord defects
- A sizeable distance between the eyes
- Less likely but could still happen is tumors on the brain
Recovery from barbiturates
Recovery from barbiturate abuse and addiction will likely require a medically supervised detoxification. The patient will be monitored for heart rate and breathing. They will also be given medications that can help reduce the pain and discomfort of withdrawal symptoms.
Withdrawal symptoms can include:
- Upset stomach and vomiting
- Sleep disruptions
- Shakes or tremors
- High grade fevers of 104 or more
These withdrawal symptoms are why it is important to have monitored detox.
At 449 Recovery, we provide a continuously monitored detox and provide medications to help with withdrawal symptoms so it is less painful. Call us today (855) 435-7449 for more information on our detox and recovery programs. It is our goal to help each patient on their road to recovery by providing a safe environment that is conducive to recovery and teaching the tools needed to reduce risk of relapse.